What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 31, 10:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Dec 31, 10:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1024 PM EST Fri Dec 31 2021
.UPDATE...
Issued at 1020 PM EST FRI DEC 31 2021
Overall no major changes to the forecast. Starting to see some
embedded thunderstorms over central KY. Forecast soundings show a
shallow inversion near the surface right now which will cap any
severe threat for a few hours, but eventually that cap will erode
and any stronger cells overnight will have the ability to bring
those stronger winds down to the surface. Updates sent to NDFD and
web servers.
UPDATE Issued at 745 PM EST FRI DEC 31 2021
Only minor tweaks to the grids with this update. With the CAM's
still not in full agreement, didn't mess with Pops for later this
evening, and will watch and see how convection develops to our
west over the coming hours. Updates sent to NDFD and web servers.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 559 PM EST FRI DEC 31 2021
The latest upper level map features a seasonably strong
subtropical ridge centered across western Cuba. Meanwhile, deep
troughing is centered from Hudson Bay down through the northern
Great Basin and then southward through Baja California. Fast west
southwest flow is found in between these aforementioned features,
aligning from the eastern Pacific through the Eastern Seaboard. At
the surface, a stationary frontal boundary is positioned from New
England through the Ohio Valley and across the middle Mississippi
Valley/southern Plains and through the central Rockies. Broad low
pressure is found from the Midwest through the southern Plains,
before congealing into a more concentrated center near the front
range in southeastern Colorado. A secondary warm front is analyzed
from the Deep South through the lower Mississippi Valley. Yet
another pre-frontal surface trough/warm front associated with an
advancing low level jet nose is moving northward. Scattered
showers and isolated thunderstorms have been persistent with this
boundary as it crossed eastern Kentucky today, with the
consolidated activity having now exited northeastern Kentucky.
Highs today have ranged from the low to mid 60s.
The western trough will gradually advance eastward through the
period, maintaining a positive tilt. An embedded more intense
short wave trough, currently rotating across southern Arizona,
will become absorbed into the flow as it cruises east northeast
through the middle Mississippi Valley and eventually into the Ohio
Valley late tonight into Saturday. This will escort anomalously
high PWATs into an axis from the Arklatex region through the Ohio
Valley. At the surface, a baroclinic zone will tighten up across
the Ohio Valley, with traversing areas of low pressure advancing
along the boundary as it very gradually shifts southeast towards
the Appalachians late in the period, bringing heavy rainfall to
eastern Kentucky. On top of the heavy rains, there is also a
potential for severe weather from near I-75 and westward late
Saturday afternoon into the evening hours.
A mostly quiet evening is expected across eastern Kentucky to
begin the period; however, as deeper moisture advects in ahead of
an advancing warm front to our south, showers and embedded
thunderstorms are expected. While an embedded stronger
thunderstorm can not be completely ruled out, any more organized
threat looks to remain to our southwest. The CAMs have also been
showing the potential for some convective training across the
Tennessee/Kentucky border as the boundary slows/stalls for a while
during the pre-dawn hours and into daybreak Saturday. The
synoptic models are less supportive of this idea, maintaining a
more progressive boundary, and quite a bit less rainfall across
our south. Given the increased CAM support and pretty consistent
signal from many HRRR runs following the 12z run from this morning,
have allowed for the slower frontal progression idea. Given this
potential, as well as the main slug of moisture to move through
later Saturday evening, have added the rest of the counties into a
Flood Watch.
Overall, the heaviest rainfall totals continue to be around the
I-64 corridor, with upwards of 3 inches, as the baroclinic zone
stalls the longest towards the Bluegrass, coincident with the
longer residence time of the very high PWATs that will be in
place. Depending upon upstream convective trends, a more organized
severe threat may also unfold late in the day Saturday, as bowing
segments organize upstream and attempt to hold together as they
advance towards the I-75 corridor. This will be a high shear/low
CAPE environment, with damaging wind gusts the main threat, but
isolated QLCS tornadoes can not be ruled out, given the favorable
low level shear in place. Outside the thunderstorms, southwest
winds will become breezy southeast of the heavier rain axis, with
gusts in the 25 to 35 mph range, especially if some of thicker
clouds relent in the wake of the boundary setting up further to
the north. The rains will gradually taper off from northwest to
southeast Saturday night, with winds veering more towards the west
closer to dawn Sunday morning. Temperatures will continue to
average way above normal into 2022, with lows tonight ranging from
55 to 60 degrees, and highs ranging from the mid 60s north of
I-64, to the lower 70s across southeastern Kentucky for New Year's
Day. Temperatures will then drop off late Saturday night behind
the departing cold front, ranging from the low to mid 40s across
our far northwest, to the mid 50s across the far southeast.
.LONG TERM...(Sunday through Friday)
Issued at 422 PM EST FRI DEC 31 2021
Models appear to be handling the larger scale synoptic pattern well
this cycle and are showing fairly good agreement through the
extended. However, as would be expected, there are differences in
the details of surface features which will have an impact on
sensible weather. Aloft, a significant trough will pass from the
Great Plains across the Deep South Sunday through Monday, causing a
wave of surface low pressure to develop on the tail end of a frontal
boundary that will be pushing through the Piedmont. This low will
pass through the Southern Appalachians as colder air is pouring into
eastern Kentucky behind an exiting storm system. Evolution and
timing of events suggest there will be a transition from light rain,
or possibly drizzle to snow late Sunday or Sunday evening into
Monday morning. After an extended period of temperatures running
well above normal, ground temperatures will hardly be cold enough
to support more significant accumulations, especially at the lower
elevations. With respect to accumulations, current thinking is that
the bulk of any snow to be realized mainly on grassy areas. Roads
should remain in good shape though some bridges and overpasses could
develop some slick spots, but it is still a bit early to know full
impacts if any...stay tuned.
Shortwave energy will pass through the Midwest by Wednesday, but
moisture will be lacking for this mid/upper level disturbance.
Consequently, at this time, little if any impacts are expected
other than some isolated rain showers. A more significant trough
will dig into central and eastern portions of the CONUS behind
this disturbance, bringing a better chance of precipitation to
the area for the latter portion of the upcoming work week. At this
time, indications are that a surface low will pass northeast
through the Tenn Valley and into the Ohio Valley. Current
solutions have this surface low passing just to our northwest,
close enough that colder air will be drawn into the area quick
enough to convert any lingering precipitation (wrap around
moisture) from rain to snow before ending, providing a second
opportunity of some light snow for the week. As is typically the
case, the exact track of the surface low (again, currently
expected just to our west-northwest) will determine our sensible
weather with respect to potential snow totals. Also, a relatively
warm ground again will act to reduce overall accumulations, if
any. Storm tracks are so important in the winter that we can be
guaranteed that the forecast will change between now and the end
of the extended.
Temperatures are expected to average above normal through the
period, though they will be much closer to normal or even below
normal Monday, and possibly again on Friday. Sunday will likely be
our warmest day (mid 50s to around 60), but temperatures will be
dropping through the day as colder air pours into the coal fields.
Monday will only see highs in the mid 30s, but Friday could wind
up being a bit colder with current forecast highs in the low to
mid 30s. PoPs will be highest during the period Sunday afternoon
and evening (60-90%), but likely PoPs Thu-Fri will probably
increase as we get closer to the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 625 PM EST FRI DEC 31 2021
MVFR ceilings to start the 00Z TAF period. Poor flying conditions
expected overnight into Saturday as periods of moderate to heavy
rain move into the area. Ceilings will eventually drop to IFR
overnight into the early morning hours on Saturday before slowly
improving to MVFR throughout the day. Visibilities will also be
reduced at times, especially during periods of moderate to heavy
rainfall. Southerly winds 5-10 kts this evening through early
Saturday morning, increasing to 10-15 kts with gusts of 20-30 kts
during the afternoon and early evening on Saturday. Wind shear has
been mentioned at SYM/SJS/JKL during the beginning of the TAF
period this evening, but winds aloft are expected to decrease
around 06Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for KYZ044-050>052-058>060-
068-069-079-080-083-104-106>109-111-112-114.
Flood Watch through late Saturday night for KYZ084>088-110-113-
115>120.
&&
UPDATE...CMF
SHORT TERM...GEOGERIAN
LONG TERM...RAY
AVIATION...CMF
Hazardous weather outlook, Dec 31, 4:16 PM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 PM EST Fri Dec 31 2021
KYZ044-050>052-058>060-068-069-079-080-083-104-106>109-111-112-
114-020030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Lee-Breathitt-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Beattyville,
Jackson, and Booneville
416 PM EST Fri Dec 31 2021
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH
SATURDAY EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Periods of moderate to heavy rainfall are expected overnight
tonight, along with a possibility of thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of moderate to heavy rain are expected through Saturday
night, with widespread 2 to 3 inch rainfall amounts likely.
Isolated higher amounts are possible. Flooding may occur in
locations which receive the heaviest rainfall.
There is also a potential for thunderstorms Saturday and Saturday
night, some of which could contain damaging wind gusts. Isolated
tornadoes can not be ruled out. Outside of thunderstorms, breezy
southwest wind gusts up to 35 mph will occur Saturday afternoon
into Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance may be requested tonight through Saturday
night.
KYZ084>088-110-113-115>120-020030-
McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
416 PM EST Fri Dec 31 2021
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH LATE
SATURDAY NIGHT...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Periods of moderate to heavy rainfall are possible overnight
tonight, along with a possibility of thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of moderate to heavy rainfall are possible Saturday, but
are more likely Saturday night, with widespread total rainfall
amounts of 1.5 to 2 inches forecast. Isolated higher amounts
cannot be ruled out. Flooding may occur in locations which receive
the heaviest rainfall.
There is also a potential for thunderstorms Saturday and Saturday
night, some of which could contain damaging wind gusts. Isolated
tornadoes can not be ruled out. Outside of thunderstorms, breezy
southwest wind gusts up to 35 mph will occur Saturday afternoon
into Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance may be requested tonight through Saturday
night.
BB/HAL/GEOGERIAN
In the hours before
Special weather statement, Dec 31, 11:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1115 PM EST Fri Dec 31 2021
KYZ044-051-052-010500-
Rowan KY-Bath KY-Fleming KY-
1115 PM EST Fri Dec 31 2021
...Strong thunderstorms will impact portions of northwestern Bath,
Fleming and north central Rowan Counties through MIDNIGHT EST...
At 1114 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Muses Mills to near Bethel.
Movement was east at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Oakley around 1125 PM EST.
Flemingsburg, Poplar Plains and Hillsboro around 1130 PM EST.
Other locations in the path of these storms include Goddard,
Wallingford, Muses Mills and Plummers Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3843 8358 3840 8348 3838 8345 3840 8341
3834 8337 3817 8398 3820 8397 3832 8384
3836 8388 3835 8390 3837 8390 3836 8392
3841 8393 3849 8359
TIME...MOT...LOC 0414Z 262DEG 39KT 3843 8349 3832 8391
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
FISHERSpecial weather statement, Dec 31, 11:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1156 PM EST Fri Dec 31 2021
KYZ044-052-104-010530-
Rowan KY-Elliott KY-Fleming KY-
1156 PM EST Fri Dec 31 2021
...A strong thunderstorm will impact portions of southeastern
Fleming, central Rowan and northwestern Elliott Counties through 1230
AM EST...
At 1156 PM EST, Doppler radar was tracking a strong thunderstorm over
Hilda, or near Morehead, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hays Crossing and Munson around 1200 AM EST.
Morehead, Triplett, Cranston, Waltz, Gates, Rodburn and Christy
around 1205 AM EST.
Haldeman and Vale around 1210 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3830 8333 3821 8330 3821 8329 3820 8327
3821 8322 3824 8322 3825 8318 3827 8318
3823 8312 3822 8309 3815 8358 3832 8364
3839 8341
TIME...MOT...LOC 0456Z 254DEG 40KT 3826 8352
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIFNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003761, 1003762, 1003763, 1003764, 1003765, 1003766, 1003767, 1003768, 1003769, 1003770, 1004079, 1004080, 1004084, 1004329, 1004331, 1004333, 1004335, 1004346, 1005229, 1004352, 1004586, 1005246, 1005248, 1004587, 1004588, 1004595, 1004603, 1004604, 1004606, 1004610, 1005219, 1005584, 1005323, 1005379, 1005392, 1005415, 1004639, 1005419, 1005423, 1005428, and more.